Alert archive / Virginia / Wind Advisories in 2020

Wind Advisory 6, NWS Blacksburg, VA

January 23, 20205 counties in Virginia; Greenbrier County, Mercer County, Summers County, West Virginia; Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Jan 23, 2020, 3:19 PM EST for 5 counties in Virginia; Greenbrier County, Mercer County, Summers County, West Virginia; Ashe County, Watauga County, North Carolina. It took effect at Jan 24, 2020, 12:00 AM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2020, 3:19 PM EST (20:19 UTC)
In effect from
Jan 24, 2020, 12:00 AM EST
Expired
Jan 24, 2020, 6:00 PM EST
In force
18 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3299 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS71 KRNK 232019
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
319 PM EST Thu Jan 23 2020

NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-240500-
/O.NEW.KRNK.WI.Y.0006.200124T0500Z-200124T2300Z/
Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, 
Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle
319 PM EST Thu Jan 23 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
FRIDAY...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Virginia, Tazewell, Smyth, Bland, Wythe and Grayson 
  Counties. In North Carolina, Ashe and Watauga Counties. In 
  West Virginia, Mercer, Summers and Western Greenbrier Counties.

* WHEN...From midnight tonight to 6 PM EST Friday. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
872 
WWUS71 KRNK 240145
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
845 PM EST Thu Jan 23 2020

NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-241000-
/O.CON.KRNK.WI.Y.0006.200124T0500Z-200124T2300Z/
Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, 
Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle
845 PM EST Thu Jan 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
EST FRIDAY...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Virginia, Tazewell, Smyth, Bland, Wythe and Grayson 
  Counties. In North Carolina, Ashe and Watauga Counties. In 
  West Virginia, Mercer, Summers and Western Greenbrier Counties.

* WHEN...From midnight tonight to 6 PM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

RAB
856 
WWUS71 KRNK 240823
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
323 AM EST Fri Jan 24 2020

NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-241630-
/O.CON.KRNK.WI.Y.0006.000000T0000Z-200124T2300Z/
Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, 
Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle
323 AM EST Fri Jan 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Virginia, Tazewell, Smyth, Bland, Wythe and Grayson 
  Counties. In North Carolina, Ashe and Watauga Counties. In 
  West Virginia, Mercer, Summers and Western Greenbrier Counties.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be across the
  higher elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
642 
WWUS71 KRNK 241627
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1127 AM EST Fri Jan 24 2020

NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-242300-
/O.CON.KRNK.WI.Y.0006.000000T0000Z-200124T2300Z/
Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, 
Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle
1127 AM EST Fri Jan 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Tazewell, Smyth, Bland, Wythe and Grayson 
  Counties. In North Carolina, Ashe and Watauga Counties. In 
  West Virginia, Mercer, Summers and Western Greenbrier Counties.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be across the 
  higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
227 
WWUS71 KRNK 242301
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
601 PM EST Fri Jan 24 2020

NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-250015-
/O.EXP.KRNK.WI.Y.0006.000000T0000Z-200124T2300Z/
Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion, 
Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, 
Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle
601 PM EST Fri Jan 24 2020

...WIND ADVISORY HAS EXPIRED...

Strong winds are no longer expected to create hazardous
conditions, so the wind advisory has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 23, 3:04 PM EST, 15 minutes earlier.

Area forecast discussion, Jan 23, 3:04 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
304 PM EST Thu Jan 23 2020

.SYNOPSIS...
The cold front associated with a storm system over the mid
section of the country will cross the area tonight providing a
focus for moderate to heavy rain. Some of the rain may begin as
a period of freezing rain early Friday before transitioning to
all rain.

&&

.NEAR TERM /THURSDAY NIGHT THROUGH FRIDAY/
... As of 300 PM Thursday...

Increasing clouds and dry conditions persist through the remainder
of Thursday. Meanwhile, a low pressure system continues to push
eastward across the U.S. As it enters our area tonight, it will
still be fighting dry air at the surface and will have to fight to
saturate this layer, so any precipitation starting off will be
light.

The expectation is still for precipitation to enter in from the SW
after midnight. As this precip enters the area, it will mainly start
as rain. Shortly after starting though, evaporative cooling looks to
cool air at the surface, bringing temps below freezing. The Blue
Ridge is still the prime area of possibility for this given
increased cooling from upslope flow, but we've gone ahead with
highlighting parts of the foothills, as well as parts west of the
Blue Ridge, mainly north of 460, where for a very short period of
freezing rain will be possible. By 10-11 AM, temps look to be warm
enough for it to be all rain.

The plan is to split a winter weather advisory to emphasize the
greater risk/amounts of ~0.1" of ice accretion along the Blue Ridge,
and another for areas east and north of Roanoke with one to allow
the better description of just trace amounts of ice. Areas like the
foothills will be such a brief window, that we currently plan cover
it with an SPS as it warrants.

Changing the subject, with the system will also be a stout low level
jet that will be humming along at 50-60kts. This favors
strengthening winds across the higher elevations (ridge crests) west
of the Blue with the potential for damaging winds on the west side
of the Appalachian Divide. This sort of set-up drives some pretty
healthy wind gusts above 4000 feet in elevation, or lower if it can
mix down. In addition, downsloping into the TN valley typically
takes place. Tazewell County typically has wind damage issues in
this sort of set-up. A wind advisory will be issued to cover
this wind risk from Watauga Co, north to Tazewell and into
western Greenbrier.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 240 PM Thursday...

A cold front will move east Friday night and push off the coast. The
main batch of rain will move out of eastern Virginia. An isolated
thunderstorm may be possible in the southern portion of the forecast
area. In the west, temperatures will fall enough in the mountains to
see the rain showers change to snow showers. Low temperatures Friday
night will range from mid 20s in the mountains to the upper 30s in
the piedmont.

The closed upper low over the Great Lakes Region will slowly travel
east Saturday into Saturday night. Winds will turn toward the west
and increase Saturday morning. Boundary layer mixing should tap into
the 850 mb winds around 35 knots and bring decent gusts down to the
surface Saturday afternoon. Upslope rain and snow showers will
continue through Saturday along the western mountains from Boone to
Lewisburg, while the Piedmont should remain dry. High temperature
Saturday will vary from the lower 30s in the northwest mountains of
Greenbrier county in southeast West Virginia to the lower 50s in the
piedmont with some sunshine. Snow showers and snow flurries will
linger in the western mountains Saturday night. Low temperatures
will generally be from the mid 20s in the west to the lower 30s in
the east.

Clouds will linger along and west of the Blue Ridge Sunday and
Sunday night. Upslope precipitation should taper off to snow showers
mainly for southeast West Virginia. High temperatures Sunday will
range from the upper 20s in northwest mountains to around 50 degrees
in the piedmont. Snow flurries will continue in northwest Greenbrier
county Sunday night. Look for low temperatures Sunday night into
Monday morning to feature readings from the mid 20s in the mountains
to the lower 30s in the piedmont.

Moderate confidence in the short term period.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 240 PM Thursday...

The base of the upper trough will pivot east Monday. A reinforcing
shot of cold air from the northwest will continue isolated snow
showers in western Greenbrier Monday. Richer cloud cover will
continue in the western mountains Monday into Monday night. While a
downsloping winds will provide more sunshine in the east. High
pressure will build overhead Tuesday and slide east Tuesday night.
Cloud cover will gradually increase Wednesday ahead of the next
system that takes aim to move in late next week. By Thursday into
Friday, the GFS and ECMWF start to diverge. The ECMWF develop a
coastal low off the North Carolina Thursday which lifts northeast
into Friday. The GFS becomes drier with a more zonal flow, then
upper ridging builds in. Used a model blend for Wednesday into
Thursday and kept highest pops in the west.

Moderate confidence in the long term period.

&&

.AVIATION /THURSDAY NIGHT THROUGH FRIDAY/...
As of 3 PM EST Thursday...

VFR conditions are expected to continue to persist for the
first part of the forecast. After midnight, ceilings should
start to drop ahead of the incoming rain with a low pressure
system. From midnight onward, conditions should start to
transition to MVFR. Once the heaviest rain arrives mid to late
morning/into the afternoon Friday, conditions will start to
change to below MVFR because of very low ceilings and heavy
rainfall inhibiting visibilities.

Extended Aviation Discussion...

Once the front passes, conditions will improve east of the
mountains Friday night. However, anticipate lingering MVFR
cloud bases across the mountains into Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/RR
NEAR TERM...PM/RR
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM/RR
Hazardous weather outlook, Jan 23, 2:52 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
252 PM EST Thu Jan 23 2020

NCZ003>006-019-020-VAZ032>035-043>047-058-059-242000-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
252 PM EST Thu Jan 23 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ022>024-242000-
Roanoke-Botetourt-Rockbridge-
252 PM EST Thu Jan 23 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
EST FRIDAY...

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-VAZ011-013-014-016>020-WVZ044-507-242000-
Alleghany NC-Giles-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Monroe-Eastern Greenbrier-
252 PM EST Thu Jan 23 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
EST FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Periods of moderate to heavy rain Friday afternoon and evening may
cause localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ015-WVZ508-242000-
Ashe-Watauga-Grayson-Western Greenbrier-
252 PM EST Thu Jan 23 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
EST FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

Periods of moderate to heavy rain Friday afternoon and evening may
cause localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-010-012-WVZ042-043-242000-
Tazewell-Smyth-Bland-Wythe-Mercer-Summers-
252 PM EST Thu Jan 23 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
FRIDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Periods of moderate to heavy rain Friday afternoon and evening could
cause localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:17 PM ESTWinter Weather AdvisoryRNKAlleghany, Bath, Botetourt, Carroll, Craig, Floyd and 13 more20 hr

Nearby

Wind Advisories in Virginia, 2020Wind Advisories in West Virginia, 2020Wind Advisories in North Carolina, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.